Oklahoma, 2019

Hail in Oklahoma, March 24 to 25, 2019

March 24 to 25, 2019 · NWS SHV · 3 events in 1 county or zone

Warm and moist air began to return north across the Ark-La-Tex during the daytime hours on March 24th, ahead of an upper level shortwave trough that traversed east across Southern Oklahoma and North Texas. This resulted in scattered showers and thunderstorms developing during the evening over Southeast Oklahoma and portions of North Texas, where better instability developed earlier in the day in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Warm and moist air began to return north across the Ark-La-Tex during the daytime hours on March 24th, ahead of an upper level shortwave trough that traversed east across Southern Oklahoma and North Texas. This resulted in scattered showers and thunderstorms developing during the evening over Southeast Oklahoma and portions of North Texas, where better instability developed earlier in the day in response to daytime heating. Despite the marginal instability near the surface, ample shear and forcing were noted aloft ahead of this approaching disturbance and associated cold front, where several supercell thunderstorms developed over these areas during the evening. As a result, some of these storms produced large hail initially over Northern McCurtain County Oklahoma, and well as across portions of the Dallas-Fort Worth Metroplex, before the scattered severe thunderstorms spread east southeast into Northeast Texas and Southern McCurtain County Oklahoma during the late evening through the early morning hours on the 25th. Additional large hail reports were received across portions of these areas, before the storms organized into a cluster and surged southeast across portions of East Texas and Northwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 24, 4:36 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 24, 4:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
536 PM CDT Sun Mar 24 2019

.UPDATE...
Zone update just sent for the issuance of SVR Watch #33 until 05Z
for much of NE TX/SW AR/SE OK. Already seeing isolated supercell
storms developing attm across portions of N TX/Ern OK, along a
cold front that continues to slowly progress SE across these
areas. SBCapes have risen to 1500-2000 J/KG along a narrow
instability axis along/ahead of the front, with MLCapes expected
to gradually increase this evening across the expanding warm
sector over E TX/N LA/SW AR as a shortwave trough, analyzed over
the Lower TX Panhandle and Wrn OK, continues to progress along and
N of the Red River Valley through the evening and into Cntrl/Srn
AR/N LA overnight. While isolated supercells with large hail are
expected initially given the bulk shear of 50kts, some clustering
of the convection is expected later this evening which will lead
to more of a svr wind/hail threat, as they eventually shift SE
into NE TX/SW AR late this evening, to near the I-20 corridor of E
TX/N LA between 07-10Z.

Did not make any additional adjustments attm to the going forecast.

15

&&

.PREV DISCUSSION... /issued 352 PM CDT Sun Mar 24 2019/

SHORT TERM.../Tonight through Monday Night/

A very active evening/overnight is expected across our region
concerning strong to severe convection.

The key player with this forecast is a subtle disturbance
currently moving out of the Intermountain West and into the
Southern Plains. Not much in the way of amplification with this
system but it is associated with a 110kt jet streak which will be
moving our way during the evening/overnight hours, helping to
enhance upper forcing in advance of the trough itself. At the
surface, a nearly stationary frontal boundary was located across
SE KS into Central OK and far NW TX. This boundary will get a kick
our way with the ejection of the trough later this evening with
strong to severe convection expected to erupt along and in advance
of the surface boundary.

Diagnosing current instability parameters, strongest heating has
been to the west of our region where cu field has scattered out
with upwards of 2000J/KG of SBCAPE from near Ardmore, OK to across
the Dallas/Fort Worth area onto near the San Antonio area but
expect these values to increase later this afternoon into the
evening hours with higher dewpoints expected to build northward
across our region. Deep Layer Bulk Shear values will be near 50kts
which suggests supercell thunderstorms will be likely at
initiation with a broken line and/or bowing line segments likely
as we go through the nighttime hours. Mid level lapse rates will
support large hail with the strongest storms with damaging wind
gusts becoming likely later into the evening and overnight hours.
Latest 12z NAM output is showing a little more in the way of 0-3km
SRH that previous progs have suggested across the warm sector so
will need to watch for an isolated tornado threat as well. Look
for storm initiation to begin near or just northwest of our region
an hour or so either side of 7 pm this evening with high
resolution models showing explosive development southwest to
northeast along the frontal boundary across NE TX, SE OK and SW AR
between 7pm and the Midnight hour. This line will gradually build
south and east across the remainder of our region after midnight
with perhaps a downward trend to the intensity of the line south
of the I-20 Corridor closer to sunrise Monday Morning. SPC has
upgraded their DAY 1 Outlook to an Enhanced Slight Risk across our
northern half for the evening/overnight hours with a Slight Risk
nearer to the I-20 Corridor of NE TX and NW LA and this
corresponds to the weakening trend to the convection expected
during the predawn hours due to a stabilizing boundary layer south
of the corridor. Kept some small pops going across our southern
third for Monday Afternoon but the severe threat should have well
ended by this time with the front completely exiting our region by
7 pm Monday Evening.

13

LONG TERM.../Tuesday through Sunday/

Upper trough will continue to exit the region on Tuesday with sunny
skies following in the wake of the cold front from Monday. Pleasant
and seasonal temperatures are expected with highs in the upper 60s
to lower 70s on Tuesday afternoon. The coolest temperatures of the
next seven days will occur Tuesday night as high pressure and clear
skies dominate with overnight lows falling into the upper 30s north
to lower and mid 40s south. A warming trend will begin to take shape
by Wednesday as southerly winds return and an upper level ridge sets
up across the southern U.S. This warm air advection will allow for a
gradual increase in temperatures back into the mid 70s for highs and
the 50s to near 60 degrees for lows through late week.

As far as the prospects for rain, weak isentropic ascent will return
Thursday night into Friday with slowly increasing rain chances as a
few upper level disturbances transition across the region in the SW
flow pattern aloft. However, the best chances for more widespread
showers and thunderstorms will hold off until late Friday night into
Saturday as a cold front shifts SE from the Plains. The ECMWF is the
preferred model solution for this scenario with greater consistency
over the past several runs. The threat of severe weather is still a
bit uncertain at the moment, and timing overnight through Saturday
morning may not lend itself to a favorable storm environment as far
as instability is concerned. However, this potential is still quite
far out in the forecast with better model consensus desired before
higher confidence is achieved. In the meantime, warmer and seasonal
conditions for early Spring are expected through the last full week
of March.

19

PREV DISCUSSION... /issued 1213 PM CDT Sun Mar 24 2019/

AVIATION...

Mostly MVFR ceilings across our airspace late this morning with
these ceilings likely becoming low VFR later this afternoon. All
eyes still on the forecast this evening and overnight with strong
to severe convection likely impacting our terminal locations
during this TAF period. Brought VFR ceilings back down to MVFR
this evening and ahead of the convection with TEMPO IFR ceilings,
lower VSBYS along with +TSRA and variable gusty winds with the
most intense convection from north to south during the night.

Look for a return to VFR conditions and post frontal northwest
winds near 10-15kts beyond 12-15z on Monday across all terminal
locations except the LFK terminal. Otherwise, a south, southwest
wind will prevail ahead of the convection near 8-12kts with some
higher gusts possible across our NE TX terminal locations.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  77  49  67 /  80  60   0   0
MLU  60  77  49  66 /  80  60   0   0
DEQ  52  68  44  67 /  80  10   0   0
TXK  56  71  46  65 /  80  10   0   0
ELD  56  74  46  66 /  80  30   0   0
TYR  60  74  47  69 /  80  60   0   0
GGG  60  75  48  68 /  80  60   0   0
LFK  63  80  49  71 /  40  40  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Mar 24, 12:28 PM CST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
128 PM CDT Sun Mar 24 2019

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-251830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville-
Jackson-Ouachita-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-
128 PM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

The threat of strong to severe thunderstorms will increase later
this evening and overnight through early Monday morning as a cold
front advances across the region. The highest risk area for severe
weather will be north of a line from near Tyler, Texas eastward to
Shreveport and Farmerville, Louisiana. The primary threats will be
damaging wind gusts and large hail possibly up to golf ball size.
Although the overall tornado risk is low, an isolated tornado or
two cannot be completely ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

A couple of severe storms will still be possible through sunrise
Monday morning, but the overall risk for severe weather should be
diminishing. Damaging winds and large hail will be the primary
threats. Thunderstorms will likely persist along and south of
Interstate 20 until a cold front completely exits the area Monday
afternoon.

Scattered thunderstorms will return by late Thursday through
Saturday as a series of upper level disturbances move across the
region. Thunderstorm chances will be much higher, including the
potential for more severe weather, as the front moves across the
Four State Region during the day on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary tonight through early Monday
morning.

LAZ010-011-017>022-TXZ152-153-165>167-251830-
De Soto-Red River-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Nacogdoches-Shelby-Angelina-San Augustine-
128 PM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana and east Texas.

.DAY ONE...This Afternoon and Tonight...

Strong to marginally severe thunderstorms will be possible tonight
into early Monday morning as a cold front moves across the region.
Damaging winds and large hail will be the primary threats. An
isolated tornado cannot be completely ruled out, but the overall
risk for tornadoes is very low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

A couple of severe storms will still be possbile through sunrise
Monday morning, but the overall risk for severe weather should be
diminishing. Damaging winds and large hail will be the primary
threats. Thunderstorms will likely persist south of Interstate 20
until a cold front completely exits the area Monday afternoon.

Scattered thunderstorms will return by late Thursday through
Saturday as a series of upper level disturbances move across the
region. Thunderstorm chances will be much higher, including the
potential for more severe weather, as the front moves across the
Four State Region during the day on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary tonight through early Monday
morning.

19

In the hours before

Special weather statement, Mar 24, 5:22 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
622 PM CDT Sun Mar 24 2019

OKZ077-242345-
McCurtain OK-
622 PM CDT Sun Mar 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCCURTAIN COUNTY
UNTIL 645 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Oleta, or 23 miles northeast of Hugo, moving east at 20
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Rufe and Ringold.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Oklahoma.

LAT...LON 3416 9493 3411 9516 3424 9515 3425 9505
      3433 9504 3434 9503
TIME...MOT...LOC 2322Z 248DEG 17KT 3418 9516

13
Special weather statement, Mar 24, 5:39 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
639 PM CDT Sun Mar 24 2019

OKZ077-250015-
McCurtain OK-
639 PM CDT Sun Mar 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCCURTAIN COUNTY
UNTIL 715 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Octavia, or 31 miles southeast of Clayton, moving
northeast at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bethel, Battiest, Mount Herman, Smithville and Sherwood.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Oklahoma.

LAT...LON 3427 9485 3440 9500 3451 9487 3451 9451
TIME...MOT...LOC 2339Z 226DEG 41KT 3439 9486

13

The radar

The Western Arkansas radar (KSRX), 95 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, McCurtain

When
March 24, 6:00 PM CST
Where
McCurtain County, 1.41 mi W of Smithville
Measured
2 in hail
Reported by
Public
Coordinates
34.466, -94.654

Pictures of golfball to hen egg size hail was submitted to the National Weather Service near the Mountain Country Store in Smithville.

Hail, McCurtain

When
March 25, 12:02 AM CST
Where
McCurtain County, 0.32 mi NE of Holly Creek
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.983, -94.815

The Holly Creek Fire Department reported quarter size hail in the Holly Creek community.

Hail, McCurtain

When
March 25, 12:10 AM CST
Where
McCurtain County, 0.89 mi SW of Broken Bow
Measured
1.25 in hail
Reported by
Social Media
Coordinates
34.020, -94.740

A picture of half-dollar size hail that fell in Broken Bow was posted to social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806396, 806397, 806398.